Pharmacists play an important role in educating patients and other health care practitioners on the signs and symptoms of C. difficile infection.
According to the CDC, C. difficile infection (CDI) is a major and urgent threat that remains one of the most common health care-associated infections in US hospitals, affecting approximately half a million people annually.1,2 Caused by a contagious bacterium of the same name, CDI can become a serious health threat to not only patients with CDI, but also others in the home and the community.2,3,4
During the COVID-19 pandemic, there has been a call for renewed attention on CDI, particularly occurrences of CDI with recurrent infection. This increase in attention may be a result of the increase in antibiotics being prescribed to patients with COVID-19 to treat or prevent bacterial infections such as pneumonia—antibiotic use can be a risk factor for CDI.5
Since the pandemic began, an estimated 72% of patients with COVID-19 were treated with broad-spectrum antibiotics.6 With this increase antibiotic treatment, pharmacists can play an important role in educating patients and other health care practitioners on the signs and symptoms of CDI, as well as the risk factors associated with antibiotic use.
1. Although CDI can affect anyone, the risk is higher for certain populations.
Those at higher risk are people who are taking, or have recently taken, antibiotics, who have spent some time in a hospital or in a long-term care facility, who have a weakened immune system, or who are aged 65 years or older.7
The most common symptoms for CDI include diarrhea, nausea, stomach pain or cramps.3 If a patient complains about these symptoms over a prolonged period of time, especially after antibiotic use, a pharmacist should encourage the patient to alert their physician as soon as possible.
If not treated right away, CDI can lead to a very serious acute medical condition and could even be fatal, especially in highly vulnerable patient populations (ie, patients ≥ 65 years of age, patients who reside in long-term care facilities, patients with weakened immune systems, patients with multiple comorbidities, etc).3,8
2. CDI is contagious and can be spread to others who may develop a serious infection.9
CDI can be spread by direct contact, indirect contact, or by contact with contaminated surfaces.9 However, CDI is typically transmitted from person to person by the fecal-oral route.
Pharmacists can educate patients who have been diagnosed with CDI and those experiencing symptoms on the importance of good hygiene. Regular handwashing with soap and ensuring surfaces are washed down with a strong cleaner are keys to the prevention and spread of C. difficile.10,11
3. Antibiotics are a predominant risk factor for CDI and its recurrence.16,17,18
Pharmacists can help educate other health care practitioners that use of antibiotics for extended periods of time, or the use of more than 1 antibiotic for treating an illness, can raise the risk of CDI. The disruption of the intestinal microbiota by antibiotics is long-lasting, and risk of CDI increases both during therapy and in the 3-month period following cessation of therapy.20
While the risk of CDI increases as a function of antibiotic duration and number of antibiotics received, even 1 to 2 days of antibiotics can increase a patient’s risk of C. difficile colonization and symptomatic disease.10,11,12,21 Treatment of CDI is extremely challenging and patients with CDI often require multiple CDI treatment courses as recurrences occur in up to 35% of people who get CDI after the initial diagnosis.14 After the first recurrence, it has been estimated that up to 60% of patients are likely to get a subsequent recurrence.15,16,17
4. In the case of recurrent CDI, restoring a healthy gut microbiome is increasingly accepted as a promising treatment option.18
In recent years, scientists have learned a great deal about the role of the gut microbiome, which is the microbial community in the intestinal tract which influences metabolism and immunity and acts as a mediator of resistance to some pathogenic infections. Composed of more than 100 trillion bacteria, the gut microbiome has the capacity to promote overall health.
Disruption of the gut microbiome (also known as dysbiosis) leads to an intestinal microenvironment susceptible to pathogenic insult from opportunistic bacteria such as C. difficile. While antibiotics are the standard of care for CDI, they do not address the underlying dysbiosis and play a large role in the vicious cycle of recurrence.13 The aim of microbiome restoration is to repopulate the diverse gut microbiota to treat the disease.18
5. Therapeutic options for gut microbiome restoration are limited and in need of an update.
For recurrent CDI, one historic approach to microbiome restoration has been fecal microbiota transplant (FMT). Data suggest FMT is efficacious for the treatment of recurrent CDIand reestablishes biodiversity in the gut. However, variability exists across clinical studies—cure rates were lower in randomized controlled trials than in open-label studies (67.7% vs 82.7%, respectively; P<.001).
Likewise, the lack of product standardization and administration methods has created a situation where a regulated, safe, and effective product is critically needed.19 Researchers are exploring promising microbiome-based therapeutics that work to restore a healthy, diverse mix of gut bacteria to evolve standards of care for recurrent CDI.20,21
About the Author
Thomas Lodise, PharmD, PhD, is a professor at Albany College of Pharmacy and Health Sciences.